Oklahoma, 2018

Damaging Wind in Oklahoma, May 27, 2018

May 27, 2018 · NWS AMA · 1 event in 1 county or zone

Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two main supercells developed under moderate to strong instability, shear around 30 kt, steep mid-level lapse rates and divergence in the upper levels. Low-level|jet also developed after sunset to have storms continue into the evening hours. Northern supercell across northern TX and southern OK Panhandle produce hail up to quarters and wind gusts above 60 MPH. Southern supercell across east central TX Panhandle produced up to baseball sized hail and and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 3:05 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 27, 3:05 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
405 PM CDT Sun May 27 2018

.DISCUSSION...
Thunderstorms developing at this time will have support from
moderate to strong instability, shear around 30 kt, steep mid-
level lapse rates and divergence in the upper levels. Low-level
jet will develop after sunset, with continued support.  Very good
opportunity for thunderstorms Monday afternoon and evening also as
airmass east of dryline moistens further.

Models diverge Tuesday and beyond with distribution of low-level
moisture.  Resulting unrealistic pops distributions offered by
Blend have been smoothed, and capped or eliminated in later
periods.

Above-normal temperatures are expected daily, with Thursday
through Saturday possibly reaching Heat Advisory levels in Palo
Duro Canyon.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  94  63  97  63 /  10  20  20   5   5
Beaver OK                  72  93  67  94  63 /  30  30  50  20  20
Boise City OK              63  93  58  92  58 /  20  10  10  10   5
Borger TX                  72  95  68  98  66 /  20  20  20  10   5
Boys Ranch TX              66  97  61  95  61 /  10  20  10   0   5
Canyon TX                  67  95  62  98  62 /  10  20  10   5   5
Clarendon TX               70  93  68  99  67 /  10  20  30  10   5
Dalhart TX                 62  95  58  94  59 /  10  20   5   0   5
Guymon OK                  69  93  64  95  61 /  30  40  30  10  10
Hereford TX                66  96  60  96  62 /  10  20   5   5   5
Lipscomb TX                72  93  69  95  65 /  30  20  40  20  10
Pampa TX                   69  91  65  94  63 /  20  20  30  20   5
Shamrock TX                72  94  69  98  67 /  10  10  30  20  10
Wellington TX              73  96  70 101  69 /  10  10  30  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/03
Hazardous weather outlook, May 27, 2:47 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 PM CDT Sun May 27 2018

OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected. Some storms
could reach severe levels with large hail and damaging winds
being the main threats. Some storms will likely produce brief
heavy rains, possibly leading to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Wednesday night, and
again Friday night and Saturday. Storms may become strong to
severe, especially on Monday and Monday night. Large hail,
damaging winds, and very heavy rains will be possible with the
stronger storms Monday and Monday night.

Elevated fire weather conditions are expected on Monday,
Tuesday, and Friday mainly across western parts of the
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, and again
Monday afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Monday, Tuesday, and Friday.

Cockrell

In the hours before

Special weather statement, May 27, 2:46 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT SUN MAY 27 2018

TXZ002-006-007-011-012-272130-
Hartley TX-Sherman TX-Potter TX-Moore TX-Oldham TX-
346 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...CENTRAL SHERMAN...WESTERN MOORE AND EASTERN
HARTLEY COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 6 miles south of Cactus to Boys Ranch.
Movement was northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas, Cactus, Sunray, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3600 10179 3578 10189 3540 10222 3551 10231
      3569 10237 3606 10220 3606 10216 3615 10216
      3631 10210 3650 10163
TIME...MOT...LOC 2045Z 208DEG 27KT 3595 10201 3549 10224

Bieda
Special weather statement, May 27, 3:14 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT SUN MAY 27 2018

TXZ012-017-272145-
Potter TX-Randall TX-
414 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mescalero Park, or 7 miles north of Canyon, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo, Canyon, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tanglewood, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3508 10208 3541 10181 3528 10162 3518 10162
      3496 10192
TIME...MOT...LOC 2114Z 220DEG 27KT 3508 10194

Bieda
Local storm report, May 27, 3:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     3 SW AMARILLO           35.17N 101.86W
05/27/2018  E50 MPH          RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1800112

WARD
Special weather statement, May 27, 3:53 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
453 PM CDT SUN MAY 27 2018

TXZ012-013-017-272230-
Potter TX-Randall TX-Carson TX-
453 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...WEST
CENTRAL CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 530 PM CDT...

At 453 PM CDT, the public reported 50 mph winds with a strong
thunderstorm near Amarillo, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 10172 3521 10191 3553 10174 3539 10145
TIME...MOT...LOC 2153Z 211DEG 21KT 3523 10177

Bieda
Special weather statement, May 27, 3:58 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT SUN MAY 27 2018

TXZ002-003-272230-
Sherman TX-Hansford TX-
458 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WEST CENTRAL
HANSFORD COUNTIES UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Sunray, or 19 miles southeast of Stratford, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Sherman and
west central Hansford Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3607 10174 3607 10196 3648 10175 3634 10147
TIME...MOT...LOC 2158Z 211DEG 21KT 3618 10179

Bieda
Special weather statement, May 27, 4:15 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT SUN MAY 27 2018

OKZ002-TXZ003-272245-
Texas OK-Hansford TX-
515 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS AND
NORTHWESTERN HANSFORD COUNTIES UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Goodwell, or 13 miles south of Guymon, moving
north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guymon and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3671 10116 3633 10147 3642 10162 3649 10162
      3681 10147
TIME...MOT...LOC 2215Z 201DEG 24KT 3649 10146

Bieda

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 27, 4:19 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755871.